Louisiana, 2006Hail and Damaging Wind in Louisiana, August 15, 2006
August 15, 2006 · NWS LIX · 3 events in 2 counties and zones
1 thunderstorm wind, 1 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 15, 3:09 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 15, 3:09 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
409 PM CDT TUE AUG 15 2006
.DISCUSSION...
WATER VAPOR LOOPS SHOW AN UPPER HIGH CENTERED OVER THE CENTRAL
GULF COAST REGION WITH UPPER LOWS OVER CENTRAL TX AND EAST FL.
THE COMBINATION OF HOT TEMPERATURES IN THE MID TO UPPER 90S...
HIGH PRECIPITABLE WATER AROUND 2 INCHES...AND LATE AFTERNOON SEA
AND LAKE BREEZES HAVE AIDED IN RAPID THUNDERSTORM DEVELOPMENT NEAR
THE COAST. A BROAD AREA OF LOW LEVEL CONVERGENCE OVER MOST OF THE
FORECAST AREA SHOULD ALLOW ADDITIONAL ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH LATE AFTERNOON AND
EARLY EVENING WITH LOCALLY STRONG THUNDERSTORMS AND HEAVY
RAINFALL.
ANOTHER INTERESTING FEATURE NOTED ON SATELLITE AND RADAR IS A
RATHER LARGE AREA OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED
OFFSHORE IN THE NORTH CENTRAL GULF OF MEXICO. THERE APPEARS TO BE A
WEAK AND BROAD SURFACE LOW PRESSURE AREA UNDERNEATH THE CONVECTIVE
COMPLEX WITH NICE ANTICYCLONIC OUTFLOW IN THE UPPER LEVELS. SHEAR
WITH THIS SYSTEM SHOULD INCREASE AS THE UPPER LOW OVER EAST FL
RETROGRADES WEST...BUT THIS WILL HAVE TO BE WATCHED TO SEE IF
CONVECTION PERSISTS AND SURFACE PRESSURES LOWER OVER THE NEXT 12
TO 24 HOURS. WHATEVER BECOMES OF THIS...MID/UPPER HIGH PRESSURE
OVER OUR AREA SHOULD STEER THE SYSTEM WEST TOWARDS TEXAS AND
MEXICO.
MID/UPPER HIGH PRESSURE WILL KEEP THINGS QUITE HOT WITH LOWER
THAN NORMAL POPS EXPECTED ON WEDNESDAY.
THE PATTERN DOES NOT LOOK TO CHANGE MUCH THROUGH EARLY NEXT WEEK
WITH THE MID/UPPER RIDGE PERSISTING EITHER JUST TO OUR NORTH OR
OVER OUR FORECAST AREA. A MID/UPPER LOW OR TROUGH WILL MOVE WEST
ACROSS THE GULF AND BRING OUR BEST CHANCES OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY.
&&
.AVIATION...
STRONG THUNDERSTORMS WILL BE NEAR OR IN THE VICINITY OF
MSY...ASD...NEW AND GPT AIRPORTS THROUGH 23Z...OTHERWISE...VFR
WEATHER WILL PREVAIL THIS EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 75 96 74 94 / 20 20 10 40
BTR 77 97 76 95 / 20 20 10 40
MSY 78 94 79 93 / 30 30 20 40
GPT 77 93 78 92 / 30 30 30 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
22
Hazardous weather outlook, Aug 15, 10:15 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT TUE AUG 15 2006
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-160100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1115 AM CDT TUE AUG 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
HIGH DEW POINTS AND AFTERNOON TEMPERATURES WILL CAUSE HEAT INDEX
READINGS TO REACH 105 TO 110 DEGREES OUTSIDE RAIN COOLED AREAS
TODAY. PERSONS VENTURING OUTDOORS SHOULD TAKE PRECAUTIONS TO AVOID
HEAT RELATED ILLNESSES.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED...MAINLY
EAST OF A LINE FROM TYLERTOWN...TO HAMMOND...TO LAPLACE...TO HOUMA.
THUNDERSTORMS ARE EXPECTED TO REMAIN ISOLATED ACROSS SOUTHWEST
MISSISSIPPI AND EAST CENTRAL LOUISIANA IN THE BATON ROUGE
VICINITY. A FEW OF THE STRONGER THUNDERSTORMS WILL PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 35 MPH...AND LOCALLY HEAVY
RAINFALL. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH DEW POINTS AND AFTERNOON TEMPERATURES WILL CAUSE HEAT INDEX
READINGS TO REACH AROUND 105 DEGREES OUTSIDE RAIN COOLED AREAS
ON WEDNESDAY. DEEPER ATMOSPHERIC MOISTURE WILL CREATE A GREATER
NUMBER OF THUNDERSTORMS KEEPING HEAT INDICES LOWER STARTING
THURSDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH MONDAY.
AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE MAINLY DURING
THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
22
In the hours before
Special weather statement, Aug 15, 3:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
404 PM CDT TUE AUG 15 2006
LAZ040-062-MSZ080-152150-
HANCOCK-ORLEANS-ST TAMMANY-
404 PM CDT TUE AUG 15 2006
AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR KILN IN HANCOCK
COUNTY TO EAST OF EDEN ISLES IN ST. TAMMANY PARISH TO JUST SOUTHWEST
OF LAKE CATHERINE IN ORLEANS PARISH. THESE STORMS WERE MOVING TO THE
SOUTHWEST SLOWLY NEAR 5 MPH AND WILL CONTINUE TO AFFECT THE AREAS
AROUND HIGHWAY 90. THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING
WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...POSSIBLE SMALL HAIL...AND
HEAVY RAINFALL.
8
Event by event
1 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Orleans
- When
- August 15, 4:15 PM CST
- Where
- Orleans County, Little Woods
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.083, -89.933
Trees were blown down near the intersection of US Highway 90 and US Highway 11.
Hail, Jefferson
- When
- August 15, 4:15 PM CST
- Where
- Jefferson County, Lafitte
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 29.683, -90.100
Funnel Cloud, Jefferson
- When
- August 15, 4:15 PM CST
- Where
- Jefferson County, Lafitte
- Reported by
- BROADCAST MEDIA
- Coordinates
- 29.681, -90.098 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 15, 20061 death · 1 event
- Flash Flood in New Mexico, August 15, 2006$4.5 million · 1 event
- Lightning Strike in Florida, August 15, 2006$1.2 million · 1 event
- Lightning Strikes in Georgia, August 15, 2006$680,000 · 3 events
- Lightning Strike in Alabama, August 15, 2006$500,000 · 1 event
- Heavy Rain in Kansas, August 15, 2006$250,000 · 2 events
- Flash Flood in Puerto Rico, August 15, 2006$150,000 · 1 event
- Lightning Strike in Alabama, August 15, 2006$150,000 · 1 event
- Damaging Winds in Mississippi, August 15, 2006$130,000 · 60 kt wind · 2 events
- Damaging Wind in Mississippi, August 15, 2006$120,000 · 60 kt wind · 1 event
- Damaging Wind in Mississippi, August 15, 2006$100,000 · 60 kt wind · 1 event
- Flash Flood in North Carolina, August 15, 2006$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532851, 5532852, 5532853.